Skip to main content

Packing spanning graphs from separable families

Abstract

Let \(\mathcal{G}\) be a separable family of graphs. Then for all positive constants ϵ and Δ and for every sufficiently large integer n, every sequence G 1,..., G t \(\mathcal{G}\) of graphs of order n and maximum degree at most Δ such that

$$\left( {{G_1}} \right) + \cdots + e\left( {{G_t}} \right) \leqslant \left( {1 - \epsilon } \right)\left( {\begin{array}{*{20}{c}} n \\ 2 \end{array}} \right)$$

packs into K n . This improves results of Böttcher, Hladký, Piguet and Taraz when \(\mathcal{G}\) is the class of trees and of Messuti, Rödl, and Schacht in the case of a general separable family. The result also implies approximate versions of the Oberwolfach problem and of the Tree Packing Conjecture of Gyárfás and Lehel (1976) for the case that all trees have maximum degree at most Δ.

The proof uses the local resilience of random graphs and a special multi-stage packing procedure.

This is a preview of subscription content, access via your institution.

References

  1. N. Alon, P. Seymour and R. Thomas, A separator theorem for nonplanar graphs, Journal of the American Mathematical Society 3 (1990), 801–808.

    MathSciNet  Article  MATH  Google Scholar 

  2. N. Alon and R. Yuster, Every H-decomposition of Kn has a nearly resolvable alternative, European Journal of Combinatorics 21 (2000), 839–845.

    MathSciNet  Article  MATH  Google Scholar 

  3. D. Bal, A. Frieze, M. Krivelevich and P. Loh, Packing Tree Factors in Random and Pseudo-Random Graphs, Electronic Journal of Combinatorics 21 (2014), no. 2, paper 2.8.

    MathSciNet  MATH  Google Scholar 

  4. J. Balogh and C. Palmer, On the Tree Packing Conjecture, SIAM Journal on Discrete Mathematics 27 (2013), 1995–2006.

    MathSciNet  Article  MATH  Google Scholar 

  5. I. Bárány and B. Doerr, Balanced partitions of vector sequences, Linear Algebra and its Applications 414 (2006), 464–469.

    MathSciNet  Article  MATH  Google Scholar 

  6. B. Barber, D. Kühn, A. Lo and D. Osthus, Edge-decompositions of graphs with high minimum degree, Advances in Mathematics 288 (2016), 337–385.

    MathSciNet  Article  MATH  Google Scholar 

  7. B. Bollobás, Some remarks on packing trees, Discrete Mathematics 46 (1983), 203–204.

    MathSciNet  Article  MATH  Google Scholar 

  8. J. Böttcher, J. Hladk´y, D. Piguet and A. Taraz, An approximate version of the tree packing conjecture, Israel Journal of Mathematics 211 (2016), 391–446.

    MathSciNet  Article  MATH  Google Scholar 

  9. D. Bryant and V. Scharaschkin, Complete solutions to the Oberwolfach problem for an infinite set of orders, Journal of Combinatorial Theory. Series B 99 (2009), 904–918.

    MathSciNet  Article  MATH  Google Scholar 

  10. F. Chung and L. Lu, Concentration inequalities and martingale inequalities: a survey, Internet Mathematics 3 (2006), 79–127.

    MathSciNet  Article  MATH  Google Scholar 

  11. E. Dobson, Packing almost stars into the complete graph, Journal of Graph Theory 25 (1997), 169–172.

    MathSciNet  Article  MATH  Google Scholar 

  12. E. Dobson, Packing trees into the complete graph, Combinatorics, Probability & Computing 11 (2002), 263–272.

    MathSciNet  MATH  Google Scholar 

  13. E. Dobson, Packing trees of bounded diameter into the complete graph, Australasian Journal of Combinatorics 37 (2007), 89–100.

    MathSciNet  MATH  Google Scholar 

  14. S. Glock, D. Kühn, A. Lo, R. Montgomery and D. Osthus, On the decomposition threshold of a given graph, arXiv:1603.04724 [math.CO]_(2016).

    Google Scholar 

  15. A. Gyárfás and J. Lehel, Packing trees of different order into Kn, in Combiantorics (Proc. Fifth Hungarian Colloq., Keszthely, 1976). Vol. I, Colloquia Mathematica Societas János Bolyai, Vol. 18, North-Holland, Amsterdam, 1978, pp. 463–469.

    Google Scholar 

  16. A. M. Hobbs, B. A. Bourgeois and J. Kasiraj, Packing trees in complete graphs, Discrete Mathematics 67 (1987), 27–42.

    MathSciNet  Article  MATH  Google Scholar 

  17. P. Keevash, The existence of designs, arXiv:1401.3665 [math.CO]_(2014).

    Google Scholar 

  18. J. Kim, D. Kühn, D. Osthus and M. Tyomkyn, A blow-up lemma for approximate decompositions, arXiv:1604.07282 [math.CO]_(2016).

    Google Scholar 

  19. D. Kühn and D. Osthus, Hamilton decompositions of regular expanders: a proof of Kelly’s conjecture for large tournaments, Advances in Mathematics 237 (2013), 62–146.

    MathSciNet  Article  MATH  Google Scholar 

  20. D. Kühn and D. Osthus, Hamilton decompositions of regular expanders: applications, Journal of Combinatorial Theory. Series B 104 (2014), 1–27.

    MathSciNet  Article  MATH  Google Scholar 

  21. C. McDiarmid, Concentration, in Probabilistic Methods for Algorithmic Discrete Mathematics, Algorithms and Combinatorics, Vol. 16, Springer, Berlin, 1998, pp. 195–248.

    Chapter  Google Scholar 

  22. S. Messuti, V. Rödl and M. Schacht, Packing minor-closed families of graphs into complete graphs, Journal of Combinatorial Theory. Series B 119 (2016), 245–265.

    MathSciNet  Article  MATH  Google Scholar 

  23. N. Pippenger and J. Spencer, Asymptotic behavior of the chromatic index for hypergraphs, Journal of Combinatorial Theory. Series A 51 (1989), 24–42.

    MathSciNet  Article  MATH  Google Scholar 

  24. Y. Roditty, Packing and covering of the complete graph. III. On the tree packing conjecture, Scientia. Series A: Mathematical Sciences 1 (1988), 81–85.

    MathSciNet  MATH  Google Scholar 

  25. B. Sudakov and V. Vu, Local resilience of graphs, Random Structures & Algorithms 33 (2008), 409–433.

    MathSciNet  Article  MATH  Google Scholar 

  26. R. M. Wilson, An existence theory for pairwise balanced designs, III: Proof of the existence conjectures, Journal of Combinatorial Theory. Series A 18 (1975), 71–79.

    MathSciNet  Article  MATH  Google Scholar 

  27. R. M. Wilson, Decomposition of complete graphs into subgraphs isomorphic to a given graph, in Proceedings of the Fifth British Combinatorial Conference (University of Aberdeen, Aberdeen, 1975), Congressus Numerantium, Vol. 25, Utilitas Mathematica, Winnipeg, MB, 1976, pp. 647–659.

    Google Scholar 

  28. A. Żak, Packing large trees of consecutive orders, Discrete Mathematics 340 (2017), 252–263.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Frank Mousset.

Additional information

Research supported by NSF Grant DMS-1362326.

Supported by grant no. 6910960 of the Fonds National de la Recherche, Luxembourg.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ferber, A., Lee, C. & Mousset, F. Packing spanning graphs from separable families. Isr. J. Math. 219, 959–982 (2017). https://doi.org/10.1007/s11856-017-1504-0

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11856-017-1504-0